Sunny
72°
Sunny
Hi 76° | Lo 59°

PCOS Affects Multiple Systems, Requires Careful Diagnosis

Dear Dr. Roach: What can you tell me about polycystic ovarian syndrome? My 20-year-old daughter was diagnosed with it by her gynecologist after she started to miss her periods and gain weight. I have several questions: Is PCOS curable? How is it diagnosed? Is it genetic? And does it affect fertility? — N.D.

Answer: Polycystic ovarian syndrome is a condition of abnormal female sex hormones. PCOS usually is diagnosed in women in their 20s, but sometimes in teenagers. The most common features of PCOS include some of the symptoms you have noted in your daughter: abnormal periods, and weight gain or being overweight. Increased amounts of male hormones can cause excess body and facial hair, acne and loss of hair typically seen in men. Decreased fertility is very common in PCOS, but weight loss can help reverse that.

Despite the name, a patient need not have polycystic ovaries to be diagnosed with PCOS, and having polycystic ovaries does not guarantee a diagnosis. Because it affects multiple systems, the initial evaluation should be comprehensive.

One serious problem with PCOS is its association with resistance to insulin, all the way to frank diabetes. A skin condition called acanthosis nigricans, which looks like a darkened ring around the neck, is a sign of increased diabetes risk.

Treatment for PCOS is treatment for its manifestations. For irregular periods, weight loss helps, but medications occasionally are required. The medication metformin, usually used for diabetes, can help with weight loss, prevent diabetes and may help with irregular periods. Spironolactone and ketoconazole can be helpful to address the hormone imbalance itself.

PCOS isn’t always diagnosed right away. Endocrinologists and gynecologists may have particular expertise in this field. Women with this condition, being so variable, may especially benefit from a support group. I found a very nice place to start at www.pcoscommunity.com.

Dear Dr. Roach: I take Aleve or extra-strength ibuprofen as needed for back pain. My doctor told me that if I were taking them regularly, I’d need to take them with food. As the pain occurs during the night, I was wondering how much food I need to take with them. A full meal, a cracker or what? I am having physical therapy now to strengthen the back muscles and, I hope, prevent the pain. — M.N.

Answer: Anti-inflammatory medicines like ibuprofen or naproxen (Aleve) can cause irritation of the lining of the stomach. The symptoms can be reduced by taking the medication with food.

First off, I would choose either ibuprofen or naproxen. Taking both increases your risk of side effects. Both are good, so choose the one that works best for you. Naproxen tends to last longer than ibuprofen for most people.

Second, I would take the medication you choose with either a meal or a snack before bed. I wouldn’t recommend taking the medication in the middle of the night on a regular basis.

Email questions to ToYourGoodHealth@med.cornell.edu.